Alert archive / Virginia / Flash Flood Watches in 2010
Flash Flood Watch 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jun 13, 2010, 11:24 AM EDT for 16 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2010, 11:24 AM EDT (15:24 UTC)
- Expired
- Jun 13, 2010, 8:23 PM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jun 13, 9:36 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 13, 9:36 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 936 AM EDT SUN JUN 13 2010 .SYNOPSIS... A VERY WARM AND MOIST ATMOSPHERE WILL REMAIN OVER THE AREA THROUGH MONDAY. A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE AREA ON TUESDAY BEFORE STALLING JUST TO THE SOUTH OF THE AREA ON WEDNESDAY. THIS FRONT WILL BRING SLIGHTLY COOLER TEMPERATURES BACK INTO THE AREA BY MID WEEK...BUT WITH FRONT STILL CLOSE-BY THERE WILL BE A CONTINUED THREAT OF DAILY SHOWERS OR THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... SEVERAL WAVES OF CONVECTION HAVE RESULTED IN SOME FLOODING PROBLEMS IN TAZEWELL AND MERCER COUNTIES THIS MORNING. ANOTHER SHORTWAVE POSED TO OUR WEST OVER OHIO/KY IS EXPECT TO MOVE EAST ACROSS OUR REGION TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. SCATTERED SHOWERS HAS ALREADY RE-ENTERED THE WESTERN MOUNTAINS AS SEEN ON WSR-88D KFCX. THE NAM...GFS AND WRFARW-RNK SHOWED SCT CONVECTION ACROSS THE WESTERN MOUNTAINS AROUND 18Z THIS AFTERNOON. INCREASED POPS FOR THIS AFTERNOON AND HAVE KEPT THE HIGHEST PROBABILITY OF RAIN IN THE MOUNTAINS. THERE IS STILL A POTENTIAL FOR HEAVY RAINFALL AS LONG AS THE FORECAST AREA STAYS IN THIS VERY MOIST AIRMASS(PWATS ARD 1.5 INCHES ON RNK 12Z RAOB AND NORTHWEST FLOW)....AND SINCE MEAN WINDS WILL ONLY BE AROUND 10 KNOTS BY THIS AFTERNOON. VERTICAL SHEAR AND MIDLEVEL LAPSE RATES ARE BE RATHER WEAK...AND WEST WIND MAY HINDER CONVECTION EAST OF THE BLUE RIDGE. WITH THE INSTABILITY IN OUR MOIST ENVIRONMENT...SOME OF THE STORMS MAY HAVE GUSTY WINDS THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL TAPER OFF TONIGHT IN THE WAKE OF THE SHORTWAVE. AREAS OF FOG WILL DEVELOP OVERNIGHT. WILL CONTINUE TO MAKE ADJUSTMENT TO ISC GRIDS AS MORNING PROGRESS. .PREVIOUS DISCUSSION... BAND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SHORT WAVE TRACKING ALONG THE NORTHERN EDGE OF THE UPPER RIDGE WAS MOVING EAST THROUGH THE FORECAST AREA AT 08Z/4AM. THE COVERAGE OF THE SHOWERS AND STORMS WAS DIMINISHING AND THE INTENSITY WAS ALSO BECOMING WEAKER. EXPECT WHATEVER IS LEFT OF THIS PRECIPITATION TO BE EAST OF THE COUNTY WARNING AREA BY NOON. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON...ESPECIALLY ON THE WESTERN SLOPES DUE TO NORTHWEST WINDS FROM THE SURFACE WELL THROUGH MID LAYERS OF THE ATMOSPHERE. THE SAME WINDS WILL SUPPRESS STORMS ALONG AND EAST OF THE BLUE RIDGE BUT FURTHER EAST IN THE PIEDMONT STORMS MAY REDEVELOP BY LATE AFTERNOON. HAVE KEPT THE HIGHEST PROBABILITY OF RAIN IN THE MOUNTAINS. THERE IS STILL A POTENTIAL FOR HEAVY RAINFALL AS LONG AS THE FORECAST AREA STAYS IN THIS VERY MOIST AIRMASS....AND SINCE MEAN WINDS WILL ONLY BE AROUND 10-15Z KNOTS BY THIS AFTERNOON. LITTLE CHANGE FROM GUIDANCE OR PREVIOUS FORECAST FOR HIGHS TODAY OR LOWS TONIGHT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A DEEP UPPER TROUGH OVER THE WESTERN PORTION OF THE U.S. WILL APPROACH THE REGION BY MID WEEK. PERSISTENT SHORTWAVES ROTATING AROUND THE BASE OF THE UPPER TROUGH AND OVER THE UPPER RIDGE WILL MAINTAIN AN ACTIVE WEATHER PATTERN THROUGH THE SHORT TERM. A BACKDOOR COLD FRONT WILL SINK SOUTH ACROSS THE FORECAST AREA TUESDAY. WILL CONTINUE IN THE SAME PATTERN AS THE PREVIOUS FEW DAYS WITH FAIRLY WARM AIR ALOFT RESULTING IN WEAK LAPSE RATES. VERY HIGH PRECIPITABLE WATER WILL CONTINUE TO BE IN PLACE ACROSS THE COUNTY WARNING AREA ALONG WITH INCREASING LOW LEVEL WESTERLY SHEAR. PRECIPITATION LOADING WILL CONTINUE TO SUPPORT MAINLY DIURNALLY DRIVEN THREAT FOR SEVERE WEATHER...AND POSSIBLY EVEN SOME LOCALIZED FLASH FLOODING...BUT CORFIDI VECTORS THROUGH THE PERIOD GRADUALLY INCREASE SUCH THAT STORMS SHOULD MAINTAIN EASTWARD PROPAGATION AND REMAIN OUTFLOW DRIVEN...THEREBY MINIMIZING ANY LARGER SCALE FLOOD THREAT DESPITE VERY HIGH PWATS. MONDAY WILL STILL BE HOT AND HUMID WITH MAX TEMPERATURES REACHING INTO THE MID-UPPER 80S IN THE WEST TO LOW-MID 90S IN THE EAST. AGAIN...WITH REALLY HIGH DEWPOINTS PERSISTING...POSSIBLE NEAR RECORD LOWS ARE ANTICIPATED AS MIN TEMPERATURES WILL BE IN THE UPPER 60S TO LOWER 70S. TUESDAYS HIGHS AND LOWS SHOULD BE A FEW DEGREES COOLER AS A BACKDOOR FRONT WITH NORTHWEST WINDS PUSHES THROUGH THE AREA BRINGING RELATIVELY COOLER AIR INTO THE COUNTY WARNING AREA. HOWEVER...TEMPERATURES WILL STILL RUN ABOVE SEASONAL NORMS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... POST FRONTAL SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE BLACKSBURG FORECAST AREA DURING THE MID AND LATE WEEK PERIOD...BUT SOME QUESTION STILL REMAINS ON JUST HOW FAR SOUTH THE FRONT WILL BE ABLE TO PUSH BEFORE STALLING AND THEN RETURNING NORTHEAST AS A WARM FRONT. BOUNDARY MAY BE CLOSE ENOUGH TO MAINTAIN MAINLY DIURNALLY-DRIVEN THREAT OF SHOWERS AND THUNDERSTORM...WITH THREAT LIKELY TO INCREASE AS THE WEEK PROGRESSES AS NEXT UPSTREAM TROF OVER THE NORTHWESTERN PORTION OF THE NATION CAUSES DOWNSTREAM UPPER RIDGE TO BUILD BACK OVER THE GULF COAST INTO THE SOUTHEASTERN STATES...RESULTING IN BACKING FLOW ALOFT AND RETURN TO WARM MOIST ADVECTION PATTERN. HPC GUIDANCE GENERALLY FOLLOWED THROUGH THE LONG TERM PERIOD...WHICH MAINTAINS TEMPERATURES CLOSE TO SEASONAL NORMALS ALONG WITH LOW THREAT OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... AREAS RADARS WERE SHOWING ISOLATED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AT 11Z. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON. AND STRONGER THUNDERSTORMS WILL HAVE VERY INTENSE RAINFALL WHICH WILL RESULT IN IFR VISIBILITIES. FOR BLF AND LWB TO VCTS HAS BEEN KEPT IN THE TAF FOR THE AFTERNOON. EAST OF THE BLUE RIDGE...DOWNSLOPING WINDS WILL LIMIT THE COVERAGE OF SHOWERS AND THUNDERSTORMS SO HAVE LEFT MENTION OR THUNDER OUT OF THE ROA...LYH AND DAN TAFS. A VERY MOIST AIRMASS WITH HIGH SURFACE DEW POINTS WILL RESULT IN MVFR FOG AT THE TAF SITES TONIGHT...ESPECIALLY AT LOCATIONS THAT GET RAIN DURING THE DAY THE UNSETTLED WEATHER CONTINUES INTO MONDAY WITH LOTS OF MOISTURE AROUND. LOOKS LIKE BEST DAILY COVERAGE INTO EARLY NEXT WEEK WILL BE ACROSS SE WVA WHERE LIFT WILL BE AIDED BY WESTERLY CONVERGENCE AND PERHAPS ANOTHER WEAK TROF/FRONT APPROACHING FROM THE WEST ON MONDAY. THIS BOUNDARY LOOKS TO LINGER AROUND THRU MIDWEEK WITH ADDITIONAL PERIODS OF LATE DAY MVFR POSSIBLE IN SHRA/TSRA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/KK SHORT TERM...REB LONG TERM...WERT AVIATION...AMS/JH
Hazardous weather outlook, Jun 13, 10:20 AM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 AM EDT SUN JUN 13 2010 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-141430- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 1020 AM EDT SUN JUN 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME STORMS MAY HAVE VERY HEAVY RAIN. TRAINING OF THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO FLOODING PROBLEMS. A FEW OF THESE STORMS MAY BECOME SEVERE AND COULD PRODUCE DAMAGING WIND GUSTS IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-141430- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1020 AM EDT SUN JUN 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN. ANY TRAINING OF THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS COULD LEAD TO LOCAL FLOODING PROBLEMS. A FEW OF THESE STORMS MAY BECOME SEVERE AND MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 13, 7:44 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM FLASH FLOOD POCAHONTAS 37.31N 81.34W
06/13/2010 TAZEWELL VA COUNTY OFFICIAL
FLOODING ON LAUREL FORK ENTERED BASEMENT OF HOME
&&
AMSLocal storm report, Jun 13, 8:49 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD MONTCALM 37.35N 81.25W
06/13/2010 MERCER WV LAW ENFORCEMENT
CREEK ALONG SIMMONS RIVER ROAD OUT OF ITS BANKS AND
FLOWING OVER ROADWAY. ROAD STILL PASSABLE AT THE TIME.
&&
WERTLocal storm report, Jun 13, 9:22 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD BRAMWELL 37.33N 81.31W
06/13/2010 MERCER WV LAW ENFORCEMENT
MUDSLIDES ON RT 52...NW OF BLUEFIELD.
&&
TWLocal storm report, Jun 13, 9:27 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
927 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD TAZEWELL 37.12N 81.52W
06/12/2010 TAZEWELL VA PUBLIC
FLASH FLOODING OF ROADS AND ROAD CLOSURES NEAR HIGH
SCHOOL WITH RAPIDLY FLOWING WATER IN EXCESS OF 6 INCHES
DEPTH ON SOME ROADS IN TOWN.
&&
WERTLocal storm report, Jun 13, 10:30 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 3 S ROANOKE 37.23N 79.97W
06/12/2010 ROANOKE VA TRAINED SPOTTER
LARGE TREE DOWN ON THREE CHOP LANE AND LARGE TREE LIMBS
DOWN ON PENARTH ROAD SW
&&
WERTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:47 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 28 min |
| Jun 12, 9:10 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Wythe | 6 hr |
| Jun 12, 9:26 PM EDT | Special Weather Statement | RNK | Craig | 64 min |
| Jun 12, 9:41 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 34 min |
| Jun 12, 11:08 PM EDT | Flash Flood Warning | RNK | Bland | 6 hr |
| Jun 12, 11:23 PM EDT | Special Weather Statement | RNK | Bland | 67 min |
| Jun 13, 1:58 AM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| Jun 13, 7:41 AM EDT | Flash Flood Warning | RNK | Tazewell | 4 hr |
| Jun 13, 11:33 AM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| Jun 13, 12:17 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Wythe | 6 hr |
| Jun 13, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 58 min |
| Jun 13, 3:02 PM EDT | Special Weather Statement | RNK | City of Danville | 28 min |
| Jun 13, 4:08 PM EDT | Special Weather Statement | RNK | Smyth | 37 min |
| Jun 13, 4:10 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Jun 13, 6:15 PM EDT | Areal Flood Warning | RNK | Smyth | 3 hr |
| Jun 12, 10:32 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Surry, Wilkes, Yadkin | 58 min |
| Jun 12, 11:31 PM EDT | Special Weather Statement | RNK | Stokes | 59 min |
| Jun 12, 11:50 PM EDT | Special Weather Statement | RNK | Rockingham | 55 min |
| Jun 13, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 60 min |
| Jun 13, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 48 min |
| Jun 13, 2:49 PM EDT | Special Weather Statement | RNK | Watauga | 26 min |
| Jun 13, 2:52 PM EDT | Special Weather Statement | RNK | Rockingham | 38 min |
| Jun 13, 3:32 PM EDT | Special Weather Statement | RNK | Caswell | 28 min |
| Jun 13, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 23 min |
| Jun 13, 4:58 AM EDT | Flash Flood Warning | RNK | Mercer | 6 hr |
Nearby
Flash Flood Watches in Virginia, 2010Flash Flood Watches in West Virginia, 2010Every flash flood watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.